Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Elko, NV

May 17, 2012White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 17, 2012, 4:49 PM PDT for White Pine County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 4:49 PM PDT (23:49 UTC)
Expired
May 17, 2012, 5:30 PM PDT
In force
41 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County White Pine County, NV

The radar

The Elko radar (KLRX), 235 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4058 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS55 KLKN 172349
SVRLKN
NVC033-180030-
/O.NEW.KLKN.SV.W.0001.120517T2349Z-120518T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
449 PM PDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITE PINE COUNTY IN EASTERN NEVADA...
  THIS INCLUDES THE CITIES OF...MCGILL...ELY AIRPORT...

* UNTIL 530 PM PDT

* AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF MCGILL...  
  AND MOVING NORTHEAST AT 55 MPH. THIS STORM WILL CROSS HIGHWAY 93.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY...
  RURAL EASTERN WHITE PINE COUNTY...
  RURAL NORTHEASTERN WHITE PINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
      4011 11403 3958 11403
TIME...MOT...LOC 2348Z 225DEG 47KT 3947 11465

$$

BB
2 follow-up statements
880 
WWUS55 KLKN 180005
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
505 PM PDT THU MAY 17 2012

NVC033-180030-
/O.CON.KLKN.SV.W.0001.000000T0000Z-120518T0030Z/
WHITE PINE NV-
505 PM PDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 19 MILES NORTHEAST OF MCGILL...OR 18 MILES SOUTHEAST OF
SCHELLBOURNE...MOVING NORTHEAST AT 55 MPH.

THE PATH OF THIS STORM WILL TAKE IT ACROSS HIGHWAY 50. AREAS OF 
BLOWING DUST WILL BRIEFLY REDUCE VISIBILITY TO NEAR ZERO SUDDENLY. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WHITE PINE COUNTY...
  RURAL NORTHEASTERN WHITE PINE COUNTY...

&&

LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
      4011 11403 3958 11403
TIME...MOT...LOC 0004Z 225DEG 47KT 3962 11446

$$

BB
833 
WWUS55 KLKN 180014 CCA
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
514 PM PDT THU MAY 17 2012

NVC033-180030-
/O.CON.KLKN.SV.W.0001.000000T0000Z-120518T0030Z/
WHITE PINE NV-
514 PM PDT THU MAY 17 2012

...CORRECTED HIGHWAY NAME...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 19 MILES NORTHEAST OF MCGILL...OR 18 MILES SOUTHEAST OF
SCHELLBOURNE...MOVING NORTHEAST AT 55 MPH.

THE PATH OF THIS STORM WILL TAKE IT ACROSS OLD LINCOLN HIGHWAY EAST 
OF SHELLBOURNE. THIS STORM WILL NOT...REPEAT...NOT CROSS HIGHWAY 50. 
AREAS OF BLOWING DUST WILL BRIEFLY REDUCE VISIBILITY TO NEAR ZERO 
SUDDENLY. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WHITE PINE COUNTY...
  RURAL NORTHEASTERN WHITE PINE COUNTY...

&&

LAT...LON 3917 11477 3933 11499 4013 11436 4012 11405
      4011 11403 3958 11403
TIME...MOT...LOC 0004Z 225DEG 47KT 3962 11446

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 17, 2:58 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
258 PM PDT THU MAY 17 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN AND
CENTRAL NEVADA TONIGHT FOR GUSTY WINDS...SHOWERS AND A FEW
THUNDERSTORMS. SHOWERS WILL LINGER ACROSS EASTERN NEVADA FRIDAY
MORNING. DRY AND WARMER WEATHER WILL RETURN OVER THE WEEKEND.

&&

.SHORT TERM... TONIGHT THROUGH SATURDAY. AHEAD OF A TROF AXIS AND
ITS ASSOCIATED COLD FRONT...GUSTY SOUTHWEST WINDS UP TO 45 MPH
WILL CONTINUE OVER NORTHERN AND CENTRAL NEVADA THROUGH THIS
EVENING. LIGHT RAIN SHOWERS ARE EXPECTED TO MOVE INTO HUMBOLDT
COUNTY THIS EVENING SPREADING INTO EAST CENTRAL NV BY 18Z FRIDAY.
HIGH PRESSURE BEGINS TO BUILD INTO THE CWA FRIDAY AFTERNOON WITH
LINGERING SHOWERS AND THUNDERSTORMS MAINLY OVER WHITE PINE COUNTY.
TEMPERATURES ON FRIDAY WILL COOL DOWN TO NEAR NORMAL WITH HIGHS
GENERALLY IN THE MID 60S TO THE LOWER 70S. MINIMUM TEMPERATURES
SATURDAY MORNING EXPECTED TO BE IN THE LOW TO MID 30S. RIDGE
CONTINUES TO BUILD INTO THE WEEKEND FOR WARM AND DRY CONDITIONS
WITH DAYTIME HIGH TEMPERATURES RETURNING TO THE LOW TO MID 80S.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. GFS AND ECMWF ARE
IN RELATIVE AGREEMENT TO START THE LONG TERM WITH A BROAD RIDGE OVER
THE REGION SATURDAY NIGHT. DIGGING TROUGH OFF THE WEST COAST SHOULD
PUMP THE RIDGE UP A BIT MORE ON SUNDAY. THEN TROUGH STARTS TO MOVE
INLAND SLOWLY SUNDAY NIGHT INTO MONDAY WITH BEST CHANCE OF
PRECIPITATION MONDAY NIGHT AS TROUGH AXIS MOVE INTO CWA BEHIND
SURFACE COLD FRONT. GFS IS DEEPER AND STRONGER THAN ECMWF...BUT BOTH
SHOW ENOUGH POTENTIAL TO WARRANT SOME INCREASE IN POPS ACROSS
NORTHERN NEVADA ON MONDAY NIGHT...AND A MODEST COOLING IN FORECAST
HIGHS DURING THE DAY TUESDAY. BEHIND TROUGH...GFS TRIES TO BUILD A
RIDGE IN WHILE ECMWF HAS A WESTERLY JET SITTING OVER THE
REGION...BUT NEITHER PATTERN IS WET. RCM

&&

.AVIATION...12Z AND 18Z NAM HAVE BEEN HITTING THE POTENTIAL OF
THUNDERSTORMS PRETTY HARD ESPECIALLY AROUND KELY THIS AFTERNOON.
DESPITE THE RATHER SLOW START WHICH IS BELIEVE TO BE DUE TO THE AREA
OF HIGH CLOUDS WHICH MOVED OVERHEAD EARLIER...STILL THINK SOME
THUNDER IS POSSIBLE...SO KEPT VCTS IN KELY KTPH AND KWMC. KEPT KEKO
THUNDER FREE STILL AS COMBINATION OF HIGH CLOUDS PLUS LATE ARRIVAL
OF SURFACE FRONT MAY KEEP THEM OUT. OTHERWISE LOOKS LIKE A WINDY
EVENING AT MOST SITES WITH STRONGEST WINDS IN CENTRAL NEVADA. SOME
SHOWERS WITH UPPER LEVEL TROUGH BEHIND FRONT MAY LOWER CIGS TO 5K FT
LATER TONIGHT AND EARLY TOMORROW AT ALL SITES EXCEPT KTPH WHERE
DOWNSLOPE FLOW WILL KEEP IT DRY AND MOSTLY CLEAR. RCM

&&

.FIRE WEATHER...A WEATHER DISTURBANCE AND ITS ASSOCIATED COLD
FRONT WILL CONTINUE TO BRING GUSTY SOUTHWEST WINDS TO NORTHERN
AND CENTRAL NEVADA THROUGH THIS EVENING. MIN RH WILL REMAIN BELOW
15 PCT ACROSS CENTRAL NEVADA THROUGH 9 PM THIS EVENING...THUS WILL
CONTINUE WITH RED FLAG WARNING. THE WEATHER SYSTEM WILL PUSH INTO
UTAH FRIDAY MORNING WITH SOME LINGERING SHOWERS OVER EASTERN
NEVADA...MAINLY EASTERN PORTION OF FWZ 455. INSTABILITY OVER
EASTERN WHITE PINE COUNTY AGAIN FRIDAY AFTERNOON FOR ISOLATED
SHOWERS AND THUNDERSTORMS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...WHITE PINE COUNTY.

&&

87/93/87

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.